The National Association of People Living with HIV/AIDS (NAPWA) has issued an urgent alert for people taking the antiretroviral drug Darunavir, brand name Prezista, and formerly known as TMC-114.

The drug has been linked to serious liver side effects after a series of problems arose for patients in Canada.

Canadian health officials registered a concern over the drug after a number of cases of patients developing liver complications were reported, which in a few cases led to death.

During clinical trials for the drug, 0.5 percent of patients developed hepatitis or inflammation of the liver. However, since Darunavir’s approval in North America there have been 13 reported cases of patients developing hepatitis and two deaths. A further 25 cases and 14 deaths have been reported as a result of other liver problems which developed in patients taking Darunavir.

NAPWA treatments spokesman Bill Whittaker stressed it was still not known whether the liver complications were caused by Darunavir or if they had been caused by other medical complications and medications being taken by the affected patients. NAPWA is yet to consult with the drug company Janssen-Cilag, who distribute the drug in Australia.

For now, patients who are taking the drug have been warned to be on the lookout for signs of liver toxicity which include dark urine, yellowing of the skin, abdominal pain on the right hand side, itchiness, decreased appetite, vomiting and fatigue.

Whittaker advised patients taking Darunavir to continue taking the drug unless advised by their doctor not to, but to seek medial treatment should they show any signs of liver complications.

© Star Observer 2018 | For the latest in lesbian, gay, bisexual, trans* and intersex (LGBTI) news in Australia, be sure to visit starobserver.com.au daily. You can also read our latest magazines or Join us on our Facebook page and Twitter feed.